Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 8, 2004, 9:35 PM CDT for Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 9:35 PM CDT (02:35 UTC)
- Expired
- Jul 9, 2004, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 215 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 090241 FFWSGF MOC091-090830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 935 PM CDT THU JUL 8 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWELL COUNTY IN SOUTH CENTRAL MISSOURI. * UNTIL 330 AM CDT. * AT 928 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A FLOODED LOW WATER CROSSING WEST OF MOODY ALONG HIGHWAY 142. THIS AREA HAS RECEIVED BETWEEN TWO AND FOUR INCHES OF RAIN SINCE 6 PM...HOWEVER ONLY A FEW TENTHS OF AN INCH OF ADDITIONAL RAINFALL IS EXPECTED IN THIS AREA THROUGH TONIGHT. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...WEST PLAINS... MOUNTAIN VIEW...WILLOW SPRINGS...BRANDSVILLE...CAULFIELD... LANTON...MOODY...PEACE VALLEY...POMONA...POTTERSVILLE...SILOAM SPRINGS AND SOUTH FORK. AT 930 PM...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A CAR WASHED OFF THE ROAD ALONG HIGHWAY 142 WEST OF MOODY. LOCAL OFFICERS WERE IN THE PROCESS OF RESCUING TWO PEOPLE WHO WERE TRAPPED IN THERE CAR BY THE FLOOD WATER ALONG HIGHWAY 142. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD. LAT...LON 3705 9168 3650 9170 3650 9213 3706 9209 $$ JLT
3 follow-up statements
000 WGUS73 KSGF 090523 FFSSGF MOC091-090830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1222 AM CDT FRI JUL 9 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 330 AM CDT FOR HOWELL COUNTY... AT 1220 AM CDT...DOPPLER RADAR CONTINUED TO SHOW LIGHT TO MODERATE SHOWERS CONTINUING ACROSS SOUTHERN SECTIONS OF HOWELL COUNTY. THIS AREA RECEIVED HEAVY RAINFALL DURING THE LATE EVENING WHICH CAUSED SOME LOW WATER CROSSINGS TO FLOOD. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A CAR WASHED OFF THE ROAD ALONG HIGHWAY 142 WEST OF MOODY. LOCAL OFFICERS WERE STILL SEARCHING FOR ONE MISSING PERSON WHO WAS ORIGINALLY TRAPPED IN THEIR CAR BY THE FLOOD WATER ALONG HIGHWAY 142. RUNOFF FLOODING WILL LIKELY CONTINUE FOR THE NEXT SEVERAL HOURS ACROSS PORTIONS OF SOUTHERN HOWELL COUNTY. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LINDENBERG
000 WGUS73 KSGF 090715 FFSSGF MOC091-090830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 213 AM CDT FRI JUL 9 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 330 AM CDT FOR HOWELL COUNTY... AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAINFALL HAD ENDED ACROSS HOWELL COUNTY. RUNOFF FLOODING WAS HOWEVER CONTINUING OVER ISOLATED PORTIONS OF THE COUNTY WHICH RECEIVED THE HEAVIEST RAINFALL EARLIER IN THE EVENING...ESPECIALLY ACROSS SOUTHERN SECTIONS OF THE COUNTY. THUS THE FLASH FLOOD WARNING WILL CONTINUE THROUGH 330 AM. THE HOWELL COUNTY SHERIFFS OFFICE WAS STILL REPORTING ONE AND A HALF FEET OF WATER FLOWING OVER THE ROADWAY WEST OF MOODY ALONG HIGHWAY 142. A SEARCH WAS STILL IN PROGRESS FOR A MISSING PERSON WHO WAS SWEPT AWAY BY THE WATER FLOWING OVER THE ROADWAY JUST WEST OF MOODY. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LINDENBERG
000 WGUS73 KSGF 090830 FFSSGF MOC091-090845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 AM CDT FRI JUL 9 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWELL COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:26 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Jul 8, 3:26 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 326 PM CDT THU JUL 8 2004 .DISCUSSION (MESOSCALE UPDATE)... LATEST KSGF 88D IMAGERY INDICATES THAT CONVECTIVE GUST FRONT HAS SURGED WELL OUT AHEAD OF SQUALL LINE AND STORM CLUSTERS PRESENTLY OVER WESTERN MISSOURI. SMALL HAIL WILL LIKELY ACCOMPANY THE LEAD LINE CELLS...HOWEVER THE SEVERE THREAT HAS DIMINISHED CONSIDERABLY WITH BOUNDARY LAYER AIRMASS NOT BEING INGESTED INTO ELEVATED CONVECTION. ADDITIONALLY...NUMEROUS REPORTS OF FUNNELS...LOW HANGING CLOUDS... WALL CLOUDS AND THE LIKE HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE. HORIZONTAL ROTATION...IN THE FORM OF A SHELF CLOUD...MAY ACCOMPANY THE LINE OF STORMS CURRENTLY EXTENDING FROM SOUTHERN DADE COUNTY...SOUTHWEST TOWARD NEWTON AND MCDONALD COUNTIES. THE ENVIRONMENT IN PLACE IS NOT CONDUCIVE TO TORNADOES...AND PERSONS ARE LIKELY SEEING SHELF CLOUDS AND/OR SCUD ASSOCIATED WITH THE DEEP TROPICAL AIRMASS IN PLACE. THIS CONVECTION IS EXPECTED TO REMAIN ELEVATED AND REMOVED FROM BOUNDARY LAYER AIRMASS. UNLESS NEW CONVECTION CAN DEVELOP AHEAD OF SURGING GUST FRONT...DO NOT ANTICIPATING ISSUING ADDITIONAL WARNINGS AT THIS TIME...AND WILL HANDLE SMALL HAIL THREAT WITH NOWCASTS. BOOKBINDER && .PREVIOUS PUBLIC DISCUSSION... WILL KEEP DISCUSSION BRIEF AS STRONG TO SEVERE THUNDERSTORMS ARE ONGOING THIS AFTERNOON...AS OUTFLOW FROM EAST KANSAS SPREADS EASTWARD INTO THE VERY UNSTABLE AIRMASS OVER OUR FORECAST AREA. 18Z SOUNDING FROM KSGF SHOWED CAPES OVER 4000 J/KG...LIS OF -9 AND MAX VERTICAL VELOCITIES NEAR 80 M/S. HAVE BEEN RECEIVING A FEW REPORTS OF HAIL UP TO NICKEL SIZE AND ALSO RECEIVED REPORT OF WIND GUSTS AROUND 50 MPH AT THE JOPLIN ASOS. EXPECT STORMS TO CONTINUE ON EASTWARD TRACK INTO THE REST OF SOUTHWEST MO THROUGH THE AFTERNOON INTO EARLY EVENING WITH SOME ISOLATED STORMS POSSIBLE AHEAD OF MAIN COMPLEX OVER SOUTH CENTRAL MO. LATER TONIGHT THINK FOCUS FOR STORMS WILL SHIFT NORTHWARD ALONG WARM FRONT ACROSS CENTRAL AND NORTHERN MO AS LOW LEVEL JET KICKS IN. WILL SHIFT HIGHEST POPS OVER OUR NORTHERN ZONES AFTER 06Z. FOR FRIDAY INTO THE WEEKEND...RAIN CHANCES WILL DIMINISH SOMEWHAT AS UPPER RIDGE BUILDS OVER THE REGION AND WARM FRONT CONTINUES TO MOVE NORTHWARD AWAY FROM OUR AREA. WILL NEED TO MONITOR AFTERNOON HEAT INDEX VALUES ESPECIALLY NEAR KANSAS BORDER...WITH TEMPS IN THE LOWER TO MID 90S AND DEWPOINTS IN THE LOWER 70S. WILL CARRY SOME ISOLATED AFTERNOON POPS IN THE GRIDS BUT EXPECT MOST AREAS TO REMAIN DRY. BUMPED UP RAIN CHANCES FOR WEDNESDAY/THURSDAY AS UPPER RIDGE RETROGRADES WESTWARD AND NORTHWEST FLOW SETS UP OVER THE REGION. && .AVIATION... LINE OF STORMS EXTENDING FROM GREENVILLE TO JOPLIN WILL CONTINUE TO MOVE EAST SOUTHEAST FOR THE NEXT SEVERAL HOURS. WILL CONTINUE PREDOMINANT THUNDER AT JOPLIN FOR THE NEXT FEW HOURS WITH ADDITIONAL STORMS DEVELOPING BEHIND MAIN LINE...HAVE TEMPO THUNDER AT KSGF WITHIN THE HOUR. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, Jul 8, 8:45 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 845 PM CDT THU JUL 8 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 845 PM CDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS SOUTH CENTRAL MISSOURI...MAINLY SOUTH AND EAST OF EMINENCE TO WEST PLAINS. DISCUSSION: A COMPLEX OF THUNDERSTORMS OVER FAR SOUTH CENTRAL MISSOURI WILL DRIFT SLOWLY EAST INTO EASTERN MISSOURI OVERNIGHT. WEAK VERTICAL WIND SHEAR WILL PREVENT ORGANIZED SEVERE WEATHER FROM OCCURRING...HOWEVER DUE TO THE SLOW STORM MOVEMENT...EXCESSIVE RAINFALL COULD QUICKLY OCCUR...LEADING TO FLASH FLOODING IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A PERIOD OF VERY WARM AND HUMID WEATHER WILL OCCUR ACROSS THE OZARKS REGION DURING THE NEXT WEEK. ISOLATED BRIEF THUNDERSTORMS MAY BE POSSIBLE EACH DAY JUST ABOUT ANYWHERE...HOWEVER THE GREATER CONCERN INTO WEEKEND AND EARLY NEXT WEEK WILL BE WITH AFTERNOON HEAT INDEX READINGS THAT COULD APPROACH OR EXCEED 100 DEGREES ON SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT
In the hours before
Local storm report, Jul 8, 4:19 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL LIBERAL 37.57N 94.53W
07/08/2004 0.88 INCH BARTON MO LAW ENFORCEMENT
0252 PM HAIL HUMANSVILLE 37.80N 93.58W
07/08/2004 0.75 INCH POLK MO LAW ENFORCEMENT
0255 PM TSTM WND DMG 2 N RACINE 36.93N 94.53W
07/08/2004 NEWTON MO LAW ENFORCEMENT
TREE DOWN.
0323 PM HAIL STOTTS CITY 37.10N 93.97W
07/08/2004 0.88 INCH LAWRENCE MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
JLTLocal storm report, Jul 8, 5:09 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 S BRANSON 36.58N 93.22W
07/08/2004 0.75 INCH TANEY MO AMATEUR RADIO
REPORTED BY AMATEUR RADIO.
SRLocal storm report, Jul 8, 5:32 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0437 PM LIGHTNING LOCKWOOD 37.38N 93.97W
07/08/2004 DADE MO PUBLIC
*** 1 INJ *** PERSON INJURED BY LIGHTNING STRIKE.
CONDTION UNKNOWN. TRANSPORTED TO HOSPITAL. TIME
APPROXIMATE.Special weather statement, Jul 8, 6:02 PM CDT, 3 hours 33 minutes before
MOZ079-090-094-095-101>103-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 602 PM CDT THU JUL 8 2004 MOZ079-090-094-095-101>103-082356- BARRY-CHRISTIAN-GREENE-LAWRENCE-MCDONALD-POLK-STONE- INCLUDING THE CITIES OF...BOLIVAR...MONETT...MOUNT VERNON... OZARK AND SPRINGFIELD. 602 PM CDT THU JUL 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 591 WHICH WAS IN EFFECT UNTIL 7 PM CDT...HAS BEEN CANCELLED FOR THE REMAINING COUNTIES OF SOUTHERN MISSOURI. JLT
Local storm report, Jul 8, 8:24 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
824 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 N MOODY 36.56N 91.98W
07/08/2004 INCH HOWELL MO LAW ENFORCEMENT
TREE DOWN IN TOWN, SIGNS BLOWN OVER WEST OF WEST PLAINS
ON HWY 63. 0.50 INCH HAIL ALSO REPORTED. REPORTED BY LAW
ENFORCEMENT.
FEHLocal storm report, Jul 8, 9:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT THU JUL 08 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG 2 N MOODY 36.56N 91.98W
07/08/2004 HOWELL MO LAW ENFORCEMENT
TREE DOWN IN TOWN, SIGNS BLOWN OVER WEST OF WEST PLAINS
ON HWY 63. 0.50 INCH HAIL ALSO REPORTED. REPORTED BY LAW
ENFORCEMENT.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 42 min |
| Jul 9, 9:29 AM CDT | Flash Flood Warning | SGF | Benton | 6 hr |
| Jul 9, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 42 min |
| Jul 9, 10:40 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Jul 9, 12:09 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.